Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 30, NWS Jacksonville, FL

July 12, 1998Nassau County, Florida

NWS Jacksonville, FL issued this tornado warning at Jul 12, 1998, 8:06 PM EDT for Nassau County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 8:06 PM EDT (00:06 UTC)
Expired
Jul 12, 1998, 8:40 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Nassau County, FL

The radar

The Jacksonville radar (KJAX), 16 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WFUS1 KJAX 130007 RRA
TORJAX
FLC089-130040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 PM EDT SUN JUL 12 1998

* TORNADO WARNING FOR...
  EASTERN NASSAU COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 840 PM EDT

* AT 8 PM EDT THE NASSAU COUNTY SHERIFFS OFFICE REPORTED A WATERSPOUT
  MAKING LANDFALL ON SOUTHER AMELIA ISLAND NEAR THE PLANTATION. THE
  PARENT THUNDERSTORM WILL PASS OVER THE ISLAND AND INTO NASSAU SOUND
  THROUGH 830 PM EDT AND INTO THE MAINLAND AREA BY 840 PM EDT..

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT
LIE FLAT IN A DITCH AND COVER YOUR HEAD.

SANDRIK
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 12, 7:55 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 12, 7:55 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
755 PM EDT SUN JUL 12 1998

WIDESPREAD RAIN WAS EXPERIENCED THROUGHOUT MAJORITY OF REGION TODAY.
STRONGEST CONVECTION ASSOCIATED WITH THE INTERACTION OF C-BREEZE AND
OUTFLOW BOUNDARIES HAS SHIFTED TO THE WEST AND SOUTH OF OUR CWA AND
BEGINNING TO WEAKEN.

DEPTH OF EASTERLY FLO CONTINUES TO INCREASE AS ONSHORE FLOW PERSISTS.
UPPER LEVEL TROF AXIS SHIFTING INTO WESTERN ATLANTIC WITH MOIST NWLY
FLOW ALOFT CONTINUING TONIGHT BUT THEN BACKS ON MONDAY IN RESPONSE TO THE
DEVELOPING LO DROPPING INTO THE LOWER MISSISSIPPI RIVER VALLEY.
SCATTERED SHOWERS/TSTSMS OVER THE COASTAL ATLANTIC WATERS MOVING TOWARDS
THE COAST IN ONSHORE FLO. CURRENT PACKAGE OF ELEVATED POPS TONIGHT
LOOKS TO BE ON TRACK AND UPDATES TO FL ZONES NOT ANTICIPATED AT THIS
TIME.

MOBBS

In the hours before

Local storm report, Jul 12, 3:50 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
350 PM EDT SUN JUL 12 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
8
0200 PM    LAKE CITY                 FL   WIND DAMAGE
07/12/98   COLUMBIA                       TREES REPORTED DOWN IN
                                          LAKE CITY.
Local storm report, Jul 12, 3:50 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
350 PM EDT SUN JUL 12 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
8
0200 PM    LAKE CITY                 FL   WIND DAMAGE
07/12/98   COLUMBIA                       TREES REPORTED DOWN IN
                                          LAKE CITY.

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.